World Scientific
  • Search
Skip main navigation

Cookies Notification

We use cookies on this site to enhance your user experience. By continuing to browse the site, you consent to the use of our cookies. Learn More

System Upgrade on Tue, May 28th, 2024 at 2am (EDT)

Existing users will be able to log into the site and access content. However, E-commerce and registration of new users may not be available for up to 12 hours.
For online purchase, please visit us again. Contact us at [email protected] for any enquiries.

Graphs of systoles on hyperbolic surfaces by:1 (Source: Crossref)

    Given a hyperbolic surface, the set of all closed geodesics whose length is minimal forms a graph on the surface, in fact a so-called fat graph, which we call the systolic graph. We study which fat graphs are systolic graphs for some surface (we call these admissible).

    There is a natural necessary condition on such graphs, which we call combinatorial admissibility. Our first main result is that this condition is also sufficient.

    It follows that a sub-graph of an admissible graph is admissible. Our second major result is that there are infinitely many minimal non-admissible fat graphs (in contrast, for instance, to the classical result that there are only two minimal non-planar graphs).


    • 1. H. Akrout, Singularitès topologiques des systoles généralisées, Topology 42 (2003) 291308. CrossrefGoogle Scholar
    • 2. J. W. Anderson, H. Parlier and A. Pettet, Relative shapes of thick subsets of moduli space, Amer. J. Math. 138 (2016) 473–498. CrossrefGoogle Scholar
    • 3. F. Balacheff, E. Makover and H. Parlier, Systole growth for finite area hyperbolic surfaces, Ann. Fac. Sci. Toulouse, Math. 23 (2014) 175–180. CrossrefGoogle Scholar
    • 4. A. F. Beardon, The Geometry of Discrete Groups (Springer-Verlag, 1983). CrossrefGoogle Scholar
    • 5. N. Biggs, Constructions for cubic graphs with large girth, Electron. J. Combin. 5 (1998) Article 1. CrossrefGoogle Scholar
    • 6. P. Buser, Riemannsche Flächen mit grosser Kragenweite, Commen. Math. Helvetici 53 (1978) 395–407. CrossrefGoogle Scholar
    • 7. P. Buser, Geometry and Spectra of Compact Riemann Surfaces (Springer-Verlag, 1983). Google Scholar
    • 8. P. Buser and P. Sarnak, On the period matrix of a Riemann surface of large genus, Invent. Math. 117 (1994) 27–56, With an Appendix by J. H. Conway and N. J. A. Sloane. Google Scholar
    • 9. J. W. Cannon, The combinatorial structure of cocompact discrete hyperbolic groups, Geom. Dedicata 16 (1984) 123–148. CrossrefGoogle Scholar
    • 10. A. J. Casson and S. A. Bleiler, Automorphisms of Surfaces After Nielsen and Thurston, London Mathematical Society, Student Texts, Vol. 9 (Cambridge Univ. Press, 1993). Google Scholar
    • 11. J. Cheeger and D. G. Ebin, Comparison Theorems in Riemannian Geometry (North-Holand, 1975). Google Scholar
    • 12. P. Erdös and H. Sachs, Reguläre Graphen gegebene Taillenweite mit minimaler Knotenzahl, Wiss. Z. Univ. Hall Martin Luther Univ. Halle-Wittenberg Math.-Natur. Reine 12 (1963) 251–257. Google Scholar
    • 13. P. S. Schaller, Systoles and topological Morse functions for Riemann surfaces, J. Differential Geom. 52 (1999) 407–452. CrossrefGoogle Scholar
    • 14. P. Schmutz, Riemann surfaces with shortest geodesic of maximal length, Geom. Funct. Anal. 3 (1993) 564–631. CrossrefGoogle Scholar